advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New York, New York, USA:

My 15 year old son has been on an insulin pump for six months. He has had diabetes for four years. Until he started on the pump, the highest blood sugar I ever saw was 350 mg/dl [19.4 mmol/L]. His A1cs were 5.7 to 6.2. Since the pump, our lives are upside down with frequent episodes of mild DKA. The pump frequently stops working in school and he comes home sick. They all tell us the pump is better, but it seems more dangerous because you never know if it is working or gets dislodged in school during sports. He also does not like to check his sugar in school and this is contributing to the problem. I am at my wits' end. What do you advise?

Answer:

It seems that, unfortunately, you were ill-prepared for one or two of the serious potential pitfalls of pump therapy:

  1. the pump is NOT an artificial pancreas and, despite the verbalized recognition of this by patients and families, sometimes on a more subconscious level, people get more "lax" with their diabetes and do not give the appropriate intensity to carbohydrate counting, meal planning, basal dosing, etc. [I am not saying this is what you have done; rather it is a phenomenon seen.]

  2. without a background of insulin as you did with shots [e.g. NPH or Lantus], if there any significant interruption in the insulin flow (pump failure, kinked tubing, leakage, etc), then DKA can develop very quickly.
Without knowing more details, I strongly urge you to talk to your diabetes team about either potentially switching pumps to another company, but I would favor DISCONTINUING the pump in favor of shots once again.

DS

[Editor's comment: You may also wish to discuss The Un-Tethered Regimen with your son's diabetes team. BH]

DTQ-20050509213642
Original posting 13 May 2005
Posted to Hyperglycemia and DKA and Insulin Pumps

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.